Heavy Snow, Northern Berkshire
- When
- February 9, 3:00 AM EST to 10:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A low pressure system formed over the Tennessee Valley late on February 8. As this system tracked northeastward, it quickly strengthened, spreading moderate to heavy snow to the north of its track.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system formed over the Tennessee Valley late on February 8. As this system tracked northeastward, it quickly strengthened, spreading moderate to heavy snow to the north of its track. This system became a full-fledged Nor'easter as it emerged offshore and tracked just off the tip of Long Island. Storm total snowfall of 8 to 16 inches was observed from the wee hours through the early afternoon hours of February 9.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 9, 12:54 AM EST, 2 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
1254 AM EST Thu Feb 9 2017
.SYNOPSIS...
A storm system approaches from the Delmarva Region tonight.
This storm will bring a widespread snow to the region from early
morning today into this afternoon, which will be moderate to
heavy from the Capital Region, southern Vermont, and the
northern Catskills south and east.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Winter Storm Warning in effect midnight until 6 PM Thursday for
the central and southeast Catskills, mid Hudson Valley, central
and southern Taconics, Berkshires and Litchfield Hills.
Winter Weather Advisory in effect from 2 AM to 6 PM Thursday for
the Eastern Mohawk Valley, Schoharie Valley, Helderbergs,
Greater Capital District, Lake George Saratoga Region, northern
Taconics and southern Vermont.
As of 1245 AM EST...Main change with this forecast update was
to speed up timing of snowfall arriving based on latest trends
with radar/observations. Snow advancing northeastward across the
southern tier of New York State and should reach the eastern
Catskills within the next few hours. HRRR supports faster trend
as well, with snow quickly overspreading the area from SW to NE
between 2 AM and 5 AM. Initially virga will result from 10
degree F dewpoint depressions, but the column will quickly
saturate with vigorous upward ascent developing due to
increasing isentropic lift and strengthening F-gen in 850-700 mb
layer. Mesoscale banding will also start to develop before
sunrise across southeast portion of the area, as the surface
cyclone center emerges off the southern New Jersey coast.
Based on latest model trends, we may have to increase snowfall
totals from around the Capital District southward based on an
increase in QPF and strong ascent in the dendritic growth zone
looking at time-height forecasts. Will decide on this for the
next update between 330-400 AM.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/...
Northern stream energy tracking southeast toward the Great
lakes from Canada is approaching upper energy in the central
U.S. and OH Valley, getting ready to phase later tonight and
Thursday. As these systems phase, a dual upper jet structure
will develop and track across the northeastern U.S., implying
decent upper divergence and strong upward motion associated with
strengthening low pressure tacking off the DELMARVA, south of
Long Island and east of Cape Cod through Thursday.
Guidance has been consistent suggesting the best low level jet
forcing, moisture and frontogenesis will be more toward the mid
Hudson Valley, NW CT and the Berkshires and points south.
Guidance has also been consistent suggesting lots of dynamics,
moisture and frontogenesis between H7-H5 from the eastern
Catskills and Schoharie Valley through the central Mohawk
Valley, Capital District, Lake George Saratoga Region and
southern VT. The rapid cooling of the atmosphere aloft across
the entire region suggests the column of maximum vertical motion
pushes right through the dendritic growth zone, which would
result in higher snow to liquid ratios, a little higher than
the 13:1 climatology.
One big question that needs to be answered is how much of the
cold dry air at low levels will cause precipitation to evaporate
as virga during the beginning of the event and again at the end
of the event. Low level wind flow is expected to be north to
northwest and ageostrophic low level winds should be west to
southwest, while sprawling high pressure will extend from
southern Canada into the OH Valley. So, any dry low level air
could contribute to a sharp gradient to the northern edge of the
snowfall. Where that gradient sets up is in question but
because of how the frontogenesis slopes relatively gradually
from south to north and the consistent depiction of moisture and
dynamics into areas just north and west of the Capital
District, brought the Advisory level snows north just a slight
bit and put all of the eastern Catskills into the Warning.
The snow will exit by midday Thursday in western areas and end
through the afternoon in eastern and southern areas. With the
clouds and snow and eventually deepening of the cold advection
later Thursday, highs only in the 20s but teens in northern
areas.
Some lake effect snow showers extend into the western Mohawk
valley, southern Adirondacks, Schoharie Valley and eastern
Catskills Thursday night and Friday. Highs Friday in the 20s but
teens northern areas. Then another upper impulse approaches for
Friday night into Saturday with some warm advection and
isentropic lift. The upper energy is rooted in the northern
stream and does not have much moisture but should have enough to
produce an inch or two of snow over many areas Friday night
into Saturday morning.
The system is expected to be quick moving and by Saturday
afternoon there should be just scattered snow showers and some
breaks in the clouds. Highs Saturday in the 30s with upper 30s
south and lower 30s north.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A very active long term portion of the forecast is expected, with a
strong and active northern stream, possibly occasionally interacting
with some southern stream moisture/energy.
The first potential system affects the region mainly Sunday into
Sunday night. Yet again, initial indications suggest a multi-hazard,
mixed precipitation event, as low level cold air may hang tough well
into Sunday despite warming aloft. This will likely bring some
freezing rain and sleet to at least northern areas, after an initial
burst of snow/sleet late Saturday night into Sunday morning. If
enough southern stream moisture becomes entrained into the
approaching system, there could be moderate or greater precip
amounts, which could include ice. Based on what seems like an
endless train of similar events this cold season thus far, have kept
temperatures colder than all guidance suggests for highs Sunday, but
likely have not deviated enough. Would not be surprised if some
northern areas remain below freezing through the entire day. Mixed
precip may change back to snow at night for northern areas, with
rain possibly changing back to snow or snow showers for southern
areas Sunday night.
Behind this initial system, windy and seasonably cold weather
returns, along with possible Lake Effect/Enhanced snow showers
across the western Adirondacks/Mohawk Valley region through Tuesday.
Another northern stream system may approach for Wednesday, but there
remains quite a bit of uncertainty as to whether or not any southern
stream moisture/energy may phase with this system. For now, have
included fairly generic chances for snow showers for Wednesday, but
there is at least some possibility of more widespread precipitation
if southern stream energy/moisture phases.
Temperatures Mon-Wed will remain near to slightly above normal for
mid Feb, with daytime highs mainly in the 30s for lower elevations,
and 20s across higher terrain, and overnight lows in the teens to
lower 20s.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Low pressure will move from the southern NJ Coast this morning and
move quickly to the east of Cape Cod by early this evening. The
coastal low will bring a period of moderate to heavy snowfall to the
TAF sites with LIFR to IFR conditions in the mid to late morning
into the early afternoon.
VFR conditions early this morning will quickly deteriorate to
MVFR/IFR levels between 08Z-10Z as the snow shield associated with
the storm system quickly overspreads the region. Vsbys will lower to
IFR levels quickly, and then the cigs should fall quickly thereafter
especially between 09Z-12Z. The snow will become moderate in
intensity btwn 12Z-18Z from KPOU north to northeast into KALB-KPSF.
Vsbys will lower to 1/2SM /LIFR conditions/....we may have have to
add some heavy snow later too. KGFL will be on the northern end of
the snowshield so we kept them in the IFR category.
The snow will gradually diminish in intensity from west to east
between 18Z to 21Z. Conditions should quickly rise back to MVFR/VFR
levels. VCSH groups were left in between 20Z-00Z. The snow may
linger the longest at KPSF...so MVFR conditions were kept in the
longest there. Expect VFR conditions to prevail after 00Z/FRI with
just some mid or high level clouds around.
The winds will be N to NW at 5-10 kts prior to 12Z. They will
increase from the N/NW at 10-15 kts in the late morning with some
gusts close to 20 kts. The low-level pressure gradient strengthens
with the bombing cyclone moving east/northeast of the Cape with the
N/NW winds increasing to 12 to 18 kts with some gusts in the 25-30
kt range especially at KPOU/KPSF/KALB. The winds will gradually
diminish after 00Z/FRI.
Outlook...
Thursday Night: Low Operational Impact. Breezy Slight Chance of SHSN.
Friday: Low Operational Impact. Slight Chance of SHSN.
Friday Night: Moderate Operational Impact. Likely SN.
Saturday: Moderate Operational Impact. Chance of SHSN.
Saturday Night: Moderate Operational Impact. Chance of SN.
Sunday: Moderate Operational Impact. Chance of RA...SLEET.
Sunday Night: High Operational Impact. Likely RA...SN.
Monday: Low Operational Impact. Slight Chance of SHRA...SHSN.
&&
.HYDROLOGY...
Widespread problems on the main stem rivers are not expected
over the next week.
A low pressure system tracking close to Long Island and
southern New England Coast tonight into Thursday will bring
widespread snowfall to the hydro service area. A moderate to
heavy snowfall is likely from the Capital Region, Schoharie
Valley and the southern Vermont south and east. Total liquid
equivalent amounts will range from quarter of an inch from the
Capital District and southern Vermont south and east to close to
an inch over NW CT. A few hundredths to a a couple tenths of an
inch are possible over the southern Adirondacks and Lake George
Region.
A clipper low will bring light snowfall to the region Fri night
into Saturday. Another storm system will bring mixed pcpn to
close the weekend. The moisture associated with the 2nd system
maybe on the heavy side depending on the track and evolution of
it.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 6 PM EST this evening for CTZ001-
013.
NY...Winter Storm Warning until 6 PM EST this evening for
NYZ058>061-063>066.
Winter Weather Advisory until 6 PM EST this evening for
NYZ039>041-043-047>054-082>084.
MA...Winter Storm Warning until 6 PM EST this evening for MAZ001-
025.
VT...Winter Weather Advisory until 6 PM EST this evening for
VTZ013>015.
&&
SYNOPSIS...NAS
NEAR TERM...11/NAS/JPV
SHORT TERM...NAS
LONG TERM...KL
AVIATION...KL/11
HYDROLOGY...NASHazardous Weather Outlook National Weather Service Albany NY 427 PM EST Wed Feb 8 2017 CTZ001-013-MAZ001-025-NYZ058>061-063>066-091200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 427 PM EST Wed Feb 8 2017 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST THURSDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, and the eastern Catskills, mid Hudson Valley and southern Taconics in east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Storm Warning. Another storm system may bring a wintry mix of precipitation to the region late Saturday night through Sunday night. .SPOTTER INFORMATION STATEMENT... Please report snowfall accumulations to the National Weather Service by email at ALB.stormreport@noaa.gov or via Facebook or Twitter. NYZ039>041-043-047>054-082>084-VTZ013>015-091200- Southern Fulton-Montgomery-Northern Saratoga-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 427 PM EST Wed Feb 8 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 6 PM EST THURSDAY... This Hazardous Weather Outlook is for the Greater Capital District, Helderbergs, Schoharie Valley, northern Taconics, central Mohawk Valley and Lake George Saratoga region of east central New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Winter Weather Advisory. Another storm system may bring a wintry mix of precipitation to the region late Saturday night through Sunday night. .SPOTTER INFORMATION STATEMENT... Please report snowfall accumulations to the National Weather Service by email at ALB.stormreport@noaa.gov or via Facebook or Twitter. NYZ032-033-038-042-091200- Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren- 427 PM EST Wed Feb 8 2017 This Hazardous Weather Outlook is for the western and southern Adirondacks of eastern New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another storm system may bring a wintry mix of precipitation to the region late Saturday night through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672858, 672859.